Hail, Jefferson
- When
- May 10, 12:15 PM MST
- Where
- Jefferson County, 12 mi W of Whitehall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.870, -112.349
A severe thunderstorm dropped 1 inch diameter hail at Whitehall 12W.
Moist and unstable southwest flow aloft triggered numerous thunderstorms over southwest Montana on the 10th. Hail the size of quarters and wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Moist and unstable southwest flow aloft triggered numerous thunderstorms over southwest Montana on the 10th. Hail the size of quarters and wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 10:40 AM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT THU MAY 10 2007 .UPDATE... DUE TO CLOUDS AND RAIN ACROSS NORTH CENTRAL MONTANA TEMPERATURES ARE SLOW WARM UP THIS MORNING. WILL UPDATE AGAIN TO LOWER HIGH TEMPERATURES ACROSS THE NORTH. MEIER && .AVIATION... UPDATED 1740Z. A WEATHER DISTURBANCE WILL BE MOVING THROUGH THE AREA THE REST OF THIS AFTERNOON AND THROUGH THIS EVENING. AHEAD OF IT THERE WILL SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE AREA FROM KCTB TO KHVR WILL BE TOO STABLE FOR MUCH THREAT OF THUNDER. NEAR AND SOUTH OF A LINE FROM KGTF TO KLWT EXPECT THE THREAT OF SOME STRONG THUNDERSTORMS WITH A RISK OF WIND GUSTS TO 50 KNOTS AND HAIL. SOME OF THESE STORMS WILL ALSO HAVE MVFR OR EVEN IFR CONDITIONS IN HEAVY RIAN. SHOWERS AND THUNDERSTORMS WILL END IN THE WEST EARLY THIS EVENING AND BY MIDNIGHT IN THE EAST. EXPECT CLEAR OR NEARLY CLEAR SKIES LATE TONIGHT INTO EARLY FRIDAY MORNING. ALTHOUGH NOT INDICATED IN THE TAFS THERE IS A SMALL THREAT OF FOG OR LOW CLOUDS AT KHVR AND AT KLWT LATE TONIGHT AND EARLY FRIDAY MORNING. JMB && .PREV DISCUSSION... (ISSUED 400 AM MDT THU MAY 10 2007) DISCUSSION... A RATHER ACTIVE...EARLY SUMMER LIKE WEATHER PATTERN SETTING UP OVER THE REGION FOR THE NEXT FEW DAYS. TODAY...A WEAK WARM FRONT IS PUSHING NORTH THROUGH THE REGION THIS MORNING. THIS FRONT WAS LOCATED ALONG A LINE FROM JUST NORTH OF DILLON TO LEWISTOWN. SHOWERS AND ISOLATED THUNDERSTORMS WERE DEVELOPING ALONG THIS FRONT. THESE SHOWERS WILL GRADUALLY PUSH NORTHWARD THROUGH NORTH CENTRAL MONTANA THIS MORNING. ANY PRECIP WITH THIS ACTIVITY THIS MORNING WILL BE LIGHT THOUGH. FOR THIS AFTERNOON...A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST MONTANA...AS AN AREA OF SURFACE LOW PRESSURE MOVES EAST ACROSS THE SOUTHERN PORTIONS OF MONTANA. THUNDERSTORMS WILL REDEVELOP EARLY THIS AFTERNOON OVER SOUTHWEST MONTANA...THEN MOVE NORTHEAST TOWARDS THE GREAT FALLS AND LEWISTOWN AREAS. THIS AREA OF THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL/SOUTHWEST MONTANA BY EVENING. A FEW STORMS WILL BE SEVERE...WITH DAMAGING WINDS/HAIL. SEE HWO FOR MORE DETAILS. TEMPERATURES WILL BE SLIGHTLY COOLER TODAY WITH CLOUDS/PRECIP...BUT STILL ABOVE NORMAL. FOR TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS DURING THE EVENING HOURS...BUT MOST OF THIS ACTIVITY WILL DIMINISH BY MIDNIGHT AS THE SURFACE AREA OF LOW PRESSURE PULLS TO THE EAST. FOR FRIDAY/FRIDAY NIGHT...EXPECT A BIT WARMER TEMPERATURES TO MOVE BACK INTO THE REGION...AS WEAK UPPER LEVEL RIDGING TAKES PLACE ALOFT. A WEAK UPPER LEVEL DISTURBANCE WILL DEVELOP OVER SOUTHWEST MONTANA DURING THE AFTERNOON HOURS...PRODUCING A FEW ISOLATED THUNDERSTORMS OVER SOUTHWEST MONTANA...AND THE WESTERN PORTIONS OF NORTH CENTRAL MONTANA. AT THIS TIME...MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. FOR SATURDAY...A MOIST SOUTHWEST FLOW WILL DEVELOP ALOFT...AS EVEN WARMER AIR CONTINUES TO PUSH NORTHWARD INTO THE REGION. AFTERNOON HIGHS ON SATURDAY WILL RANGE BETWEEN 15 AND 20 DEGREES ABOVE NORMAL. ADDITIONALLY...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ARE EXPECTED OVER THE REGION...SOME THUNDERSTORMS WILL BE SEVERE...AS THE AIRMASS BECOMES QUITE UNSTABLE DURING THE AFTERNOON HOURS. BRUSDA SATURDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST IS PROGGED TO BREAK DOWN EARLY NEXT WEEK. SHORTWAVE ENERGY WILL MOVE THROUGH THE REGION SATURDAY NIGHT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE WITH LOCALLY HEAVY RAINS. TEMPERATURES THAT ARE NEAR SEASONAL NORMS ALONG WITH CONTINUED UNSETTLED CONDITIONS WILL PREVAIL SUNDAY AS THE FLOW ALOFT TRANSITIONS TO A MORE WESTERLY FLOW BEHIND THE SHORTWAVE. MODELS ARE IN DISAGREEMENT FOR MUCH OF EARLY AND MID WEEK WITH VARIOUS DISTURBANCES TRANSITIONING THROUGH THE REGION AT TIMES SO HAVE CONTINUED A BROAD-BRUSHED SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS WITH TEMPERATURES SLOWLY REBOUNDING ABOVE SEASONAL NORMALS. BY NEXT THURSDAY IT APPEARS THAN AN UPPER LEVEL RIDGE COULD BEGIN TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 62 44 79 50 / 40 30 10 10 CTB 62 42 73 48 / 30 20 10 10 HLN 69 47 82 51 / 50 30 20 10 BZN 76 46 81 50 / 40 30 20 20 WEY 66 28 74 30 / 30 20 30 30 DLN 73 44 77 46 / 30 20 20 10 HVR 61 46 81 49 / 50 40 10 10 LWT 67 46 78 48 / 40 60 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM...MPJ AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 900 AM MDT THU MAY 10 2007 MTZ008-012-014-015-050>055-111500- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 900 AM MDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT AS THE AIRMASS BECOMES UNSTABLE THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA. THESE STORMS WILL MOVE NORTHEAST INTO CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS WILL BE FROM 3 PM THIS AFTERNOON...UNTIL 9 PM THIS EVENING. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION...FORECASTS...AND ANY POSSIBLE WATCHES OR WARNINGS THAT COULD BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-013-044>049-111500- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 900 AM MDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 181 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm dropped 1 inch diameter hail at Whitehall 12W.
A severe thunderstorm dropped .88 inch diameter hail at Bozeman 5S.
A severe thunderstorm dropped .75 inch diameter hail at Montana City.
A severe thunderstorm dropped .75 inch diameter hail at Canyon Creek N.
A severe thunderstorm dropped 1 inch diameter hail at Tracy 1N.
A severe thunderstorm produced a wind gust to 60 mph at Ulm 12S.
A severe thunderstorm dropped .75 inch diameter hail at Cascade 9SW.
A severe thunderstorm produced a wind gust to 65 mph at Stockett 9SE. The storm also produced one-half inch of rain and pea sized hail.
A severe thunderstorm produced 1 inch diameter hail at Craig 6NNE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31177, 31178, 31179, 31180, 31181, 31182, 31184, 31185, 31183.